Pennsylvania, 2019

Damaging Wind in Pennsylvania, August 6, 2019

August 6, 2019 · NWS CTP · 1 event in 1 county or zone

Scattered showers and storms developed well ahead of a cold front slowly approaching from the Great Lakes during the evening of August 6, 2019. One of these storms produced wind damage in Blair County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and storms developed well ahead of a cold front slowly approaching from the Great Lakes during the evening of August 6, 2019. One of these storms produced wind damage in Blair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 6, 2:57 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 6, 2:57 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
357 PM EDT Tue Aug 6 2019

.SYNOPSIS...
Higher moisture/humidity will settle in through Thursday. A
strong cold front will move in from the west on Wednesday and be
followed by a second cold front on Thursday. Cooler and drier
air is expected for the end of the week under high pressure.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Widely-spread (scattered) showers and storms across most of the
area at 18Z. Some of the stronger storms over the east are
near-severe and are also producing heavy rain. Expect the stuff
rolling in from the NW which generated off the lake breeze to
diminish a little bit as it moves into the area. While the
instability is rather homogeneous across the area right now,
the suppression of the cu over the west and north-central mtns
right now appears to be tied to the position behind the trough
aloft over the central counties. PWATs still run between 1-1.5",
lowest in the west. Shear and CAPE should remain moderate to
lower-end through the evening. PoPs should be high in the
central and east thru late aftn/early evening. But, then the
higher PoPs shift more to the west as the heating wanes.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/...
Juicy air continues to roll north and east, and a short wave
should be entering in from the west. Thus, showers and storms
will likely continue through much of the night. The trough will
slow/shear/stall as it gets into wrn PA and NY. Some drying and
suppression of lift should move into the western third to half
of the area Wed. That could be called a cold front, but it's a
stretch. Latest SPC continues a marginal risk through the
eastern half of central PA and SLGT risk for the SErn counties.
High dewpoints will keep the region feeling muggy. Overnight
lows will be mild...in the 60s. Some clearing is possible in the
south, and fog is a possibility there by morning. Will hold off
mentioning fog elsewhere as the clouds elsewhere should be a
detriment to fog formation. Maxes on Wed will be dependent on
how much sun can break through, and how fast the convection in
the east develops. Will keep on with 70s NW half and upper 80s
in the SE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The unsettled pattern will continue into Thursday as another
cold front comes through, accompanied by another round of
showers and thunderstorms later in the day. There will be a late
afternoon/evening strong wind threat mainly over the NW as the
upper trough drops over the region with a potent shortwave on
the leading edge.

As front moves away and northwest flow takes over under the
trough, cooler and drier air will move in. But low risk of
isolated showers will persist into late week with cold pool
aloft keeping just enough instability overhead.

Weekend looking pretty quiet with surface high pressure and some
ridging working into the upper flow, then flow becomes more
westerly for next week with a an approaching weak frontal
system bringing increased risk for showers/tstms.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SH/TSRA are all over the region as of 18Z. A decent short wave
trough aloft swings toward PA, arriving over the west after
sunset. The lift in advance of the trough will help to multiply
the SH/TSRA as the aftn continues. The very minor trough over
the eastern part of the area will also fire things up. All of
these showers should be sliding to the east steadily. Expect the
showers to wane for the most part, but there is a better chance
of storms through the night than there has been recently due to
the stronger trough aloft moving overhead. It even shears and
slows down a little, and will likely prolong/slow any storms
overnight. This trigger is the most likely feature which will
help fire/rejuvenate the convection on Wed. Fog is not as likely
tonight as the past several mornings, as there will be more
clouds around. The SErn terminals will be more likely to have
some fog, but even there, the chc of IFR conditions is low.

.Outlook...

Thu...Mainly VFR, but a chance of showers and storms across the
northwest.

Fri-Sun...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Ceru/RXR
AVIATION...Dangelo
Hazardous weather outlook, Aug 6, 7:59 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
859 AM EDT Tue Aug 6 2019

PAZ004-005-010-011-017-024-025-033>035-071300-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford-
Fulton-
859 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with heavy rain, gusty winds and
small hail are possible late today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with heavy rain, gusty winds and
small hail are possible on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-019-026>028-036-037-041-042-045-046-049>053-056>059-
063>066-071300-
Potter-Northern Clinton-Northern Centre-Southern Centre-Huntingdon-
Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
859 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with heavy rain, gusty winds and hail
are possible on Wednesday. The rain may be heavy enough to make
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 12:45 PM EST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT Tue Aug 6 2019

PAZ064-061815-
Adams PA-
145 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 215
PM EDT...

At 144 PM EDT, Doppler radar indicated a strong thunderstorm near
Gettysburg. This storm was nearly stationary.

Very heavy rain is expected.
Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Hanover, Gettysburg, Hampton, Littlestown, McSherrystown, Lake Meade,
Bonneauville, New Oxford, East Berlin, Lake Heritage, Biglerville,
Abbottstown, Heidlersburg, Hunterstown, Two Taverns, Gettysburg
National Military Park and Gettysburg College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3977 7727 3995 7727 3999 7700 3996 7698
      3984 7698 3983 7700 3972 7700
TIME...MOT...LOC 1744Z 271DEG 3KT 3986 7718

Jung
Special weather statement, Aug 6, 12:47 PM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT Tue Aug 6 2019

PAZ019-061815-
Southern Centre PA-
147 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 215
PM EDT...

At 147 PM EDT, Doppler radar indicated a strong thunderstorm over
Ramblewood, moving east at 10 mph.

Wind gusts 40 mph and pea size hail are possible.

Locations impacted include...
State College, Stormstown, Lemont, Pine Grove Mills, Ramblewood, Rock
Springs and Pennsylvania State University.

LAT...LON 4072 7803 4078 7803 4080 7782 4074 7782
      4071 7791
TIME...MOT...LOC 1747Z 271DEG 9KT 4075 7795

Steinbugl
Special weather statement, Aug 6, 2:57 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service State College PA
357 PM EDT Tue Aug 6 2019

PAZ059-066-062030-
Lancaster PA-Lebanon PA-
357 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 430 PM EDT...

At 357 PM EDT, Doppler radar indicated a strong thunderstorm over
Lawn, moving east at 20 mph.

Very heavy rain is expected.
Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Elizabethtown, Lititz, Mount Joy, Manheim, Cornwall, Campbelltown,
Rheems, Quentin, Timber Hills, Mount Gretna Heights, Lawn, Penryn,
Mount Gretna and Elizabethtown College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4011 7663 4018 7663 4019 7661 4020 7657
      4027 7660 4029 7631 4011 7633
TIME...MOT...LOC 1957Z 267DEG 16KT 4020 7657

Jung
Special weather statement, Aug 6, 4:50 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
550 PM EDT Tue Aug 6 2019

PAZ051-053-062230-
Columbia PA-Montour PA-
550 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MONTOUR AND COLUMBIA
COUNTIES UNTIL 630 PM EDT...

At 550 PM EDT, Doppler radar indicated a strong thunderstorm over
Jerseytown, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

This strong thunderstorm will be near...
  Jerseytown and Buckhorn around 600 PM EDT.
  Bloomsburg, Eyers Grove and Fernville around 605 PM EDT.
  Iola around 610 PM EDT.
  Lightstreet around 615 PM EDT.
  Rohrsburg around 625 PM EDT.
  Waller and Central around 630 PM EDT.

Other locations impacted by this storm include Washingtonville,
Orangeville, Benton, Stillwater and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4095 7661 4097 7667 4107 7674 4111 7673
      4116 7666 4116 7659 4128 7645 4131 7639
      4131 7634 4126 7631 4120 7632 4113 7627
      4113 7623 4107 7623
TIME...MOT...LOC 2150Z 240DEG 19KT 4106 7662

Jurewicz
Special weather statement, Aug 6, 5:26 PM EST, 27 minutes before
Special Weather Statement
National Weather Service State College PA
626 PM EDT Tue Aug 6 2019

PAZ053-062300-
Columbia PA-
626 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
700 PM EDT...

At 626 PM EDT, Doppler radar indicated a strong thunderstorm over
Rohrsburg, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

This strong thunderstorm will be near...
  Waller around 635 PM EDT.
  Central around 640 PM EDT.

Other locations impacted by this storm include Benton, Stillwater and
Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4103 7643 4119 7654 4131 7633 4131 7631
      4120 7632 4113 7627 4114 7624 4113 7623
      4109 7623
TIME...MOT...LOC 2226Z 240DEG 19KT 4115 7641

Jurewicz
Special weather statement, Aug 6, 5:46 PM EST, 7 minutes before
Special Weather Statement
National Weather Service State College PA
646 PM EDT Tue Aug 6 2019

PAZ041-046-062330-
Southern Lycoming PA-Northern Lycoming PA-
646 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING COUNTY UNTIL
730 PM EDT...

At 646 PM EDT, Doppler radar indicated a strong thunderstorm near
Cogan Station, moving northeast at 25 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

This strong thunderstorm will be near...
  Duboistown around 650 PM EDT.
  Cogan Station around 655 PM EDT.
  Williamsport and Montoursville around 700 PM EDT.
  Trout Run around 705 PM EDT.
  Loyalsockville around 715 PM EDT.
  Barbours around 730 PM EDT.

Other locations impacted by this storm include South Williamsport,
Salladasburg, Garden View, Williamsport Airport and Little League
World Series Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 7713 4130 7726 4152 7691 4130 7672
TIME...MOT...LOC 2246Z 237DEG 20KT 4127 7711

Jurewicz

The radar

The State College radar (KCCX), 63 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blair

When
August 6, 5:53 PM EST
Where
Blair County, 0.46 mi NNE of Cross Keys
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
40.457, -78.428

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires between Altoona and Duncansville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848999.